MDMA, SSRI's and serotonin syndrome

spiccoli

Greenlighter
Joined
Apr 15, 2014
Messages
4
Hi,
I'm new to Bluelight, thanks for the great resource. But my first post is a bit of a downer:

A friend with very little experience with MDMA (or any recreational drugs) was on Paxil for a while, then her doctor switched her Zoloft for a bit, and then recently she took some MDMA. Not sure how much. At first it didn't seem to affect her much, and we realized, that was probably because the SSRI's can diminish or negate the effects of the MDMA. But then eventually she did seem to have a good time in all the expected ways. But then about four or five hours after taking one last little taste of Molly, she had a *severe* panic episode: agitation, mild hallucination, uncontrollable crying, nausea, cold sweats, and (strangely) an inability to clench her hand into a fist. It was terrifying. Luckily we had some Xanax on hand, which I gave her, and was able to settle down and fall asleep. Then about eight hours after that she had relapse: more of the same symptoms I just described. So she took another Xanax and again, that seemed to help.

We did some searching on the Web and we're nearly certain she suffered from "serotonin syndrome," which can occur when two drugs that affect a body's level of serotonin are taken at the same time. Anyhow, that was three days ago and she still feels lousy: she gets dizzy, she can't concentrate, and even just thinking about what she went through can trigger intense anxiety bordering on panic. To top it off, the Web research we've done suggests that she shouldn't start taking her Zoloft again for a few more days, and I'm not sure she'll go back to taking it at all -- so I'm wondering if she's suffering from a bit of SSRI withdrawal.

I know: she should have gone to a doctor when this started happening, and she should go to a doctor now. But for various reasons (unfounded in my opinion), she won't. She also won't take anymore Xanax -- she's convinced she has to completely cleanse her body from any unfamiliar drugs. So I'm just curious if anyone has had a similar experience, and if they have any advice, and if there's anything she can do? Our Web research suggests she'll just have to suffer through this for a while -- but we don't know how long till she'll be back to normal, and we're both in distress about it. (And I'm surprised I haven't read more about serotonin syndrome here.) Any feedback would be much appreciated.
 

N0 W4RN1NG

Bluelighter
Joined
Jul 16, 2008
Messages
512
Location
Long Island
Serotonin syndrome is discussed at length here - it may be one of the most pervasively common topics throughout the years.

SSRIs will usually NOT cause serotonin syndrome alongside MDMA - you just won't get high. This is because the SSRIs have downregulated all your 5HT receptors, and also the SERT blockade prevents most reuptake as well as release from occurring.

Serotonin syndrome from mixing SSRIs + SRAs like MDMA generally only occurs when a patient just started, ended, or switched SSRIs - like your friend.
 

spiccoli

Greenlighter
Joined
Apr 15, 2014
Messages
4
Thanks so much for your reply, and I'm sorry for not finding it elsewhere. (In addition to being new to Bluelight I'm new to forums of this kind.)

Anyhow, yes, she both just stopped and just started taking the SSRI's before the MDMA. I think she was off the Paxil for about a week because she was finding it unpleasant (then she suffered some mild withdrawal as a result), and then she started taking the Zoloft just a few days before the MDMA. It sounds like you know a lot about this. Do you have any advice about what she can do to ride this out, how long before she might be better, and so on? I have a feeling that it could be a while before she's back to normal....
 

ImagineBetter

Bluelighter
Joined
Jul 2, 2013
Messages
101
Location
Portland
I've been on countless ssri's antipsychotics etc. in around 6 years of struggling with bipolar tendencies/psychosis. So lets just say MDMA isn't a factor for a second, (In my opinion/experience) even if she had been stone cold sober starting a new medication her body/brain takes a good amount of time to get used to the new medication in her system (around a month). I am guessing give her two weeks or so maybe even a bit more (there's a lot of variables to take into account dosage, frequency taken, weight,etc). When starting a new medication there's always a small chance that it could have a negative effect rather than positive, it's called the black box warning but I am not a doctor or certified medically in any way so take this all with a grain of salt. And even though I have quit medications dozens of times, I would recommend she at least tapers the dosage down instead of just quitting all at once. Zoloft didn't mess with me physically or emotionally much at all when I stopped it, but everyone is different and everyone reacts differently to quitting straight up. Also if possible try and spend as much time in contact with her even if it's a phone call every once in a while throughout the day just to be on the safer side of things.
 

spiccoli

Greenlighter
Joined
Apr 15, 2014
Messages
4
Thanks so much, ImagineBetter. That all sounds about right. And yep, I'm staying in close touch; am very distressed about the whole thing.
 
Top